Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 21, 2023, 11:32 PM CDT for Gove County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2023, 11:32 PM CDT (04:32 UTC)
- Expired
- May 22, 2023, 4:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Gove County, KS
The radar
The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
330
WGUS53 KGLD 220432
FFWGLD
KSC063-220700-
/O.NEW.KGLD.FF.W.0009.230522T0432Z-230522T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1132 PM CDT Sun May 21 2023
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southwestern Gove County in west central Kansas...
* Until 200 AM CDT.
* At 1132 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
The Monument Rocks.
This includes the following streams and drainages...
Plum Creek, East Salt Creek, Hell Creek, Smoky Hill River, Salt
Creek and Cheyenne Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3870 10064 3874 10081 3887 10081 3881 10048
3870 10051 3870 10061
FLASH FLOOD...RADAR INDICATED
$$
JN1 follow-up statement
221
WGUS53 KGLD 220547
FFWGLD
KSC063-220900-
/O.EXT.KGLD.FF.W.0009.000000T0000Z-230522T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1247 AM CDT Mon May 22 2023
The National Weather Service in Goodland has extended the
* Flash Flood Warning for...
Southwestern Gove County in west central Kansas...
* Until 400 AM CDT.
* At 1247 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
The Monument Rocks.
This includes the following streams and drainages...
East Salt Creek, Hell Creek, Cheyenne Creek, Plum Creek, Salt
Creek and Smoky Hill River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3870 10064 3874 10081 3887 10081 3881 10048
3870 10051 3870 10061
FLASH FLOOD...RADAR INDICATED
$$
LundquistWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 21, 6:05 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, May 21, 6:05 PM CDT, 5 hours 27 minutes before
Area Forecast Discussion National Weather Service Goodland KS 505 PM MDT Sun May 21 2023 .SHORT TERM...(This evening through Tuesday Night) Issued at 258 PM MDT Sun May 21 2023 At the start of the short term period, the latest upper air RAP analysis shows that the CWA with a westerly flow aloft being between a split flow with a ridge over the northwestern CONUS and an upper air low over the UT/CO border. Current radar returns and satellite imagery show scattered cloud cover over most of the CWA with some showers and thunderstorms in western Cheyenne county in Colorado. Going into the evening, models show a shortwave disturbance traveling through the upper air flow to the south of the CWA with a trough moving into the Pacific Northwest. At the surface, a surface low in southeastern CO looks to slowly move its way eastward going into the night allowing for showers and thunderstorm chances to spread across the CWA. Better chances look to be south of I-70 though severe thunderstorms are not anticipated with low CAPE and low bulk shear seen. However, there is a marginal risk for excessive rain seen in southern portions of the CWA for this evening due to a potential flash flood threat. Models show PWAT values looking to be around the 1.25 inch mark. The current QPF values look to range from a few hundredths to around a half an inch in southern portions of the CWA. Locally heavier rainfall may be possible as well, so will continue to monitor this threat and issue any hydro products as necessary. Models show potential lower visibilities after midnight with possible smoke from the Canadian wildfires, so opted to keep the smoke in the grids based on the RAP. Will continue to monitor this potential going into the night. Overnight lows look to be in the lower to upper 50s. On Monday, forecast guidance shows the CWA underneath a ridge over the central CONUS with the aforementioned upper air low moving more into WA in the northwest. An upper air disturbance within the flow over the CWA is seen throughout the day as the UT/CO low from the previous day opens up into more of a shortwave within the ridge making the flow pretty chaotic. At the surface, chances for showers and thunderstorms are also seen throughout the day within the CWA with a surface trough set up in CO as well as a good amount moisture coming in from the south at the 850mb level. Best chances look to be in the KS counties though NE and CO do see some chances as well. Convective parameters do not currently support severe weather at this time, but will continue to monitor this in case it changes in future model runs. Current QPF values look to be a bit less than Sunday's so lower confidence in heavy rain and flash flooding potential as well. Daytime highs for Monday look to range between the lower to middle 70s followed by overnight lows in the lower to middle 50s. On Tuesday, models continue to show the ridge remain over the central CONUS being between troughs in the west and the east. Yet another shortwave disturbance is seen in the flow over the CWA during the day. At the surface, more precipitation chances are expected during the afternoon and evening hours within the CWA as there looks to be a similar surface set up to that of Monday. Surface winds look to be out of the south-southeast with gusts up to around 20 kts possible. Not great confidence in severe weather currently with convective parameters do support it. Current QPF values do not look to be much at all, so not really looking for a potential heavy rainfall at this time. Daytime highs on Tuesday range between the middle 70s and lower 80s with overnight lows in the lower to middle 50s. .LONG TERM...(Wednesday through Sunday) Issued at 204 PM MDT Sun May 21 2023 For this long-term forecast discussion, an active weather pattern is expected to set-up across the High Plains beginning Wednesday and persisting through the end of the week. Given that this is May, several days of severe thunderstorms can be anticipated as the shortwaves eject over the Plains and a persistent dryline remains fairly stationary along and west of the Colorado border. We'll go through the set-up day by day as each day has subtle differences that will lead to changes into the anticipated threats/impacts. First, let's talk about the overall upper level pattern. Beginning with Wednesday, the High Plains will be situated under a ridge of high pressure. However, a trough of low pressure will begin deepening over the western United States. As this happens throughout the week, it should begin to progress slowly, very slowly, towards the Great Plains. The upper level jets will amplify, and this should be favorable for the development and deepening of a surface trough of low pressure in lee of the Rockies. This low pressure system will serve to hold the dryline back further west, preventing it from surging east out of the region. In addition, persistent southeast winds will continue to tap a large reserve of warm, moist air moving northwest from the Gulf of Mexico. All of this being said, there are many factors favoring an active time period from mid-week and into the weekend which could lead to several days of severe thunderstorms and heavy rainfall. On Wednesday, current projections are that the dryline will be somewhere in eastern Colorado, which would open up the entire forecast area to the potential for strong to severe storms. Guidance does suggest that widespread cloud cover is possible due to the flow of moisture into the region, which may be problematic for the instability ingredient for this event. In fact, that does show up in the forecast SBCape with only 500-1000 j/kg forecast in most of the warm sector, except along the dryline where breaks in the clouds may lead to readings approaching 1500 j/kg. The impact of cloud cover is also visible in the projected lapse rates, which are in the 5-7 C/km range in most of the warm sector save immediately along the dryline where readings may reach 8 C/km. For Wednesday, the wind shear parameters can be described as poor for most of the area, although portions of east central and southeast Colorado may see 0-6 km bulk shear values of around 30 kts. Elsewhere across the NWS Goodland service area, 0-6 km bulk shear of 20 to maybe 25 kts is anticipated. The same story is true for helicity parameters. Finally, precipitable water values should climb into the 1.00-1.00 inch range, which is approaching the 90th percentile for this time of year. In the end, it seems there is enough support for severe thunderstorms to occur on Wednesday although any shortwave trough initiating these storms will be weak/subtle. Could see some organized severe storms, and perhaps supercells across eastern Colorado. Heavy rainfall would also be possible, especially since storm motion isn't terribly high and some areas have received plentiful heavy rainfall recently. On Thursday, the setup is a little more concerning, mainly in terms of the instability and shear parameters as the general upper level and surface setups remain fairly unchanged. For instability, SBCape climbs to a concerning 1500-2500 j/kg and lapse rates of 7-8.5 C/km along the dryline. 0-6 km bulk shear of 35-40 kts and 0-3 km helicity of 150-200 m2/s2 is also concerning. With storms firing on a north to south oriented dryline and moving southeast, it's possible scattered supercells capable of all modes of severe weather occur. In addition, pwats of 1-1.10 inches again, paired with storm motions of 10-15 knots, will be a prime setup for heavy rainfall and potential flash flooding. Thursday will be a day to keep a close eye on for a possible outbreak of severe storms. For Friday, a very similar setup to Thursday is anticipated. The one main difference seems to be a weakness in the wind fields at the mid- levels, which reduces the available wind shear for organized severe weather. That being said, severe storms and heavy rainfall will certainly be possible once again. One other concern leading to some uncertainty with this potential event is that with more widespread severe weather possible on Thursday, I wonder how impacted the environment will be on Friday from the previous day's storms. This will be something to watch as in years of experience, it seems difficult to get multiple significant days of severe weather in a row unless there is a substantial cut-off low pressure system causing it. With weak upper level support for these events, it is possible that Friday turns out to be a lower-end day but not a non- zero one. On Saturday, guidance is differing on the upper level pattern as some model members are suggesting a stronger, negatively-tilted shortwave trough ejecting over the High Plains. However, some members suggest this shortwave moves through on Sunday instead, leading to some uncertainty on Saturday's storms. Wind shear still isn't terribly strong due to weaker mid-level winds, although they are supposed to strengthen some, particularly if a stronger shortwave and wind maxima materializes. Cape and pwats won't be a problem for the severe weather and heavy rainfall threat. With the dryline remaining along the Colorado border, most of us will once again see a threat for severe storms. Finally, whew, for Sunday, a bit of uncertainty remains due to differing solutions with the negatively-tilted shortwave that is anticipated to move out over the Plains at some point this weekend. It does appear the surface low begins to meander east, and some solutions depict a cold front sagging south into the region. This uncertainty in surface features will have drastic impacts on the potential severe weather setup on Sunday. For now, I won't dive into the details...the key message would be there remains potential for strong/severe storms and heavy rainfall going into the end of the holiday weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 504 PM MDT Sun May 21 2023 Both terminals will be impacted with MVFR visibility 3-6sm in patchy smoke. KGLD will see VCTS from 00z-02z. Ceilings OVC009-011 from 12z-16z Monday. Winds for KGLD, south around 10-15kts through 12z Monday then light/variable. By 16z, southeast 5-10kts. Winds for KMCK, light/variable through 16z Monday, then southeast around 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...076 LONG TERM...RRH AVIATION...JN
Hazardous weather outlook, May 21, 7:05 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 605 PM MDT Sun May 21 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 605 PM MDT Sun May 21 2023 /705 PM CDT Sun May 21 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Smoke from Canadian wildfires may reduce visibility and lower the air quality in portions of the Tri-State Area. Showers and thunderstorms that occur south of Interstate 70 this evening may cause heavy rainfall allowing for flash flooding to occur. Please use caution if traveling in these areas and heed any road closures. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Smoke from Canadian wildfires will again reduce the visibility and lower the air quality across the forecast area Monday. Scattered strong to severe thunderstorms may form over the Tri-State Area during the latter half of this week. Heavy rainfall may be possible with these storms which could cause flash flooding within the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 21, 5:43 PM CDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM MDT Sun May 21 2023
COZ092-212330-
Cheyenne County CO-
443 PM MDT Sun May 21 2023
...Slow moving thunderstorm will impact portions of northeastern
Cheyenne County in east central Colorado through 530 PM MDT...
At 442 PM MDT, Doppler radar was tracking an isolated thunderstorm 6
miles northeast of Cheyenne Wells. This storm was nearly stationary.
HAZARD...Torrential rain. Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Torrential rainfall with this storm may lead to localized
flooding. Do not drive your vehicle through flooded
roadways.
This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.
This includes Highway 385 between mile markers 144 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3874 10235 3882 10239 3896 10231 3897 10222
3896 10205 3882 10204 3866 10205
TIME...MOT...LOC 2242Z 295DEG 1KT 3886 10225
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
VincentSpecial weather statement, May 21, 6:29 PM CDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
529 PM MDT Sun May 21 2023
COZ092-220015-
Cheyenne County CO-
529 PM MDT Sun May 21 2023
...Slow moving thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 615 PM MDT...
At 527 PM MDT, Doppler radar was tracking an isolated thunderstorm
10 miles southeast of Cheyenne Wells. This storm was nearly
stationary.
HAZARD...Torrential rain. Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Torrential rainfall with this storm may lead to localized
flooding. Do not drive your vehicle through flooded
roadways.
This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3887 10227 3892 10222 3894 10215 3894 10205
3862 10205 3862 10228
TIME...MOT...LOC 2327Z 281DEG 1KT 3873 10219
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
VincentSpecial weather statement, May 21, 7:16 PM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
616 PM MDT Sun May 21 2023
KSZ041-220100-
Greeley KS-
616 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of southeastern Greeley
County through 700 PM MDT...
At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Tribune. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3836 10187 3836 10162 3826 10162 3826 10187
TIME...MOT...LOC 0014Z 212DEG 1KT 3825 10178
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
VincentSpecial weather statement, May 21, 9:37 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
837 PM MDT Sun May 21 2023
COZ092-KSZ027-220300-
Cheyenne County CO-Wallace KS-
837 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of northeastern
Cheyenne County in east central Colorado and western Wallace Counties
in west central Kansas through 900 PM MDT...
At 837 PM MDT, Doppler radar was tracking a strong thunderstorm near
Weskan, or 12 miles west of Sharon Springs. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado and western Wallace Counties
in west central Kansas, including the following locations...
Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3905 10217 3905 10205 3906 10204 3903 10172
3879 10183 3877 10224
TIME...MOT...LOC 0237Z 188DEG 2KT 3891 10198
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JNSpecial weather statement, May 21, 11:07 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Goodland KS 1007 PM MDT Sun May 21 2023 KSZ013-027-220430- Wallace KS-Sherman KS- 1007 PM MDT Sun May 21 2023 ...A strong thunderstorm will impact portions of north central Wallace and southwestern Sherman Counties through 1030 PM MDT... At 1007 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Ruleton, moving north at 10 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of north central Wallace and southwestern Sherman Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3906 10181 3911 10199 3922 10194 3917 10181 TIME...MOT...LOC 0407Z 197DEG 10KT 3917 10188 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:16 PM CDT | Special Weather Statement | GLD | Greeley | 44 min |
| May 21, 9:37 PM CDT | Special Weather Statement | GLD | Wallace | 23 min |
| May 21, 10:03 PM CDT | Flash Flood Warning | GLD | Wallace | 6 hr |
| May 21, 11:07 PM CDT | Special Weather Statement | GLD | Wallace | 23 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.